What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Mar 31, 10:54 PM CST, 2 hours 36 minutes earlier. Its key messages:
- Several rounds of thunderstorms will pose a threat of severe weather and flooding through Tuesday. Large hail is the primary concern with most of these storms. The greatest severe threat is Monday/Monday night south of I-70 (level 3 of 5 risk).
- Total rainfall exceeding 1" is expected area-wide (70-80% chance) through Tuesday, and there is a chance (40-60%) of exceeding 2" of rain in areas between the IL River and the I-70 corridor.
- Conditions turn cooler and breezy by mid-week, with potential for below freezing temperatures Tuesday through Thursday nights. Rain/snow showers are possible (40-50% chance) on Wednesday.
- Wednesday is expected to be the windiest day of the week, with northwest winds sustained around 20-25 mph and gusts approaching 45 mph.
Area forecast discussion, Mar 31, 10:54 PM CST, 2 hours 36 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Lincoln IL
1154 PM CDT Sun Mar 31 2024
.KEY MESSAGES...
- Several rounds of thunderstorms will pose a threat of severe
weather and flooding through Tuesday. Large hail is the primary
concern with most of these storms. The greatest severe threat is
Monday/Monday night south of I-70 (level 3 of 5 risk).
- Total rainfall exceeding 1" is expected area-wide (70-80%
chance) through Tuesday, and there is a chance (40-60%) of
exceeding 2" of rain in areas between the IL River and the I-70
corridor.
- Conditions turn cooler and breezy by mid-week, with potential
for below freezing temperatures Tuesday through Thursday
nights. Rain/snow showers are possible (40-50% chance) on
Wednesday.
- Wednesday is expected to be the windiest day of the week, with
northwest winds sustained around 20-25 mph and gusts approaching
45 mph.
&&
.UPDATE...
Issued at 852 PM CDT Sun Mar 31 2024
A long tracked supercell continues to push southeast across portions
of east central Illinois this evening and will likely continue
across the Indiana border by around 10pm. This storm is riding the
warm front and instability gradient southeast within a strongly
sheared environment supporting its continued maintenance. This storm
has a history of large hail with frequent reports of golf ball sized
hail and a few larger reports. Meanwhile, as the low level jet
continues to strengthen to our west, expect an increase in storm
coverage across northern MO/eastern IA with storms tracking across
portions of central Illinois overnight, though the severe threat
does not appear as high with this next batch of elevated storms.
Deubelbeiss
&&
.DISCUSSION...
Issued at 314 PM CDT Sun Mar 31 2024
A dynamic weather system will bring impactful weather to the
region through mid-week. Several rounds of thunderstorms will
pose a threat of severe hazards and flooding through Tuesday, then
conditions turn cooler and breezy with potential for snow and
below freezing low temperatures.
** THROUGH TONIGHT **
In response to a deep trough over the western US, lee cyclogenesis
continues east of the Rockies, where a 998-mb sfc low was
developing and the latest mesoanalysis showed a 2-mb drop in sfc
pressure in the last two hours (as of 2pm/19z). We continue to
monitor a frontal boundary extending well east of this sfc low.
The frontal boundary, evident as a sharp northern edge in the
cumulus field on visible satellite just N of I-70 in MO and near
the US-50 corridor in IL, has been slower to lift than initially
anticipated. Mostly clear skies still allowed temps to climb
warmer than forecast, with 2pm/19z sfc obs into the low 60s as far
north as Galesburg/Pontiac. There is a large dewpoint gradient
across the CWA, with upper 30s dewpoints near I-74 and upper
50s/low 60s south of the front.
Storms have been slower to arrive this afternoon than initially
forecast. Regional radar shows storms (non-severe as of this
writing) progressing east near the IA/MO border area. The latest
RAP-based mesoanalysis shows relatively low MUCAPE values across
the CWA, but these values are expected to increase to 500-1500
J/kg as steeper lapse rates advect into the region this evening.
Precip coverage should increase into the late evening (mainly
north of I-72) as WAA and LLJ forcing become more prevalent. With
the front positioned a bit farther south than anticipated, think
the threat of sfc-based storms capable of all hazards is low, and
that hail will be the main threat with any stronger elevated
storms through 12z Mon.
** MONDAY **
The continued challenge for Monday's forecast is how far south the
multiple rounds of storms will push the warm front. Most guidance
continues to suggest it will be near/south of the I-70 corridor,
but outliers have the front as far north as I-72. A volatile
environment will be present near the warm front and into the warm
sector, with surfaced-based CAPEs forecast to exceed 2000 J/kg and
ample deep layer shear (50+ knots). CAM depictions vary in where
or when storms develop Monday afternoon. Scattered storms north of
the front will continue to pose a hail threat, while any storms
that form near the front during the day Monday would be capable of
all hazards.
Confidence is higher that as we go into Monday night, storms that
form across MO Monday evening grow upscale and trek across the
southern half of the ILX CWA. The wind fields are progged to
strengthen into Monday night, resulting in very strong deep layer
shear over 70 knots. While sfc-based instability fields become
less impressive into Mon night, MUCAPEs are still expected to be
over 1000 J/kg. Despite lackluster surface-based instability, 0-3
km CAPEs of 75-100 J/kg could aid stretching of mesovorticies in
the potential line of storms (i.e., support tornado potential).
However, forecast hodographs show 0-3 km shear vectors (~30 knots)
roughly parallel to the expected orientation of the line of
storms (less conducive for tornadoes). Typically, the QLCS tornado
threat increases when there is 30+ knots of line-normal shear in
the 0-3 km layer. Given the uncertainty around storm
development/placement during the day Monday, would say that Monday
night south of I-70 is the time frame of greatest concern for
severe thunderstorms in our CWA.
Flooding is also a concern given the multiple rounds of convection
and unseasonably high PWAT values (1.25-1.75"). Much of the area
is expected to see at least 1" of rainfall from this system
(70-80% chance per the latest HREF), while a corridor from the IL
River to the I-70 corridor could see over 2" (40-60% chance).
Localized amounts exceeding 3" aren't out of the question, but
will depend on whether or not multiple rounds of convection train
over the same areas or not, and confidence is low in that regard.
At any rate, hydrological issues may arise from these rains,
particularly towards the end of the event (Mon night into Tues).
The 3-hr (6-hr) flash flood guidance is around 2" (2.5").
** MID-WEEK **
On Tues, the main sfc low is expected to track through the region.
There are concerns that severe weather potential could linger
across far eastern IL (east of I-57) into late Tues morning/early
afternoon. A cold front will trail behind the low, and the warm
sector ahead of it will remain unstable/strongly sheared. Whether
or not a severe threat develops in the ILX CWA will depend on the
specific track and timing of the sfc low, though. A slower,
further west track would translate to greater severe potential.
Additional precip is possible on Tues northwest side of the low in
the deformation zone. Previously, there had been a decent signal
for FGEN-driven banded precip in this deformation zone, leading to
some concern that dynamic cooling from the strong ascent would
result in a changeover to snow (similar to Mar 3 2023, but with
less accumulation potential). However, more recent guidance has
backed off on the FGEN signal, and the latest soundings suggest
just rain on Tues.
By late Tues, an upper wave digging from Canada will result in a
deep upper low over the Midwest with the sfc low also deepening as
it lifts towards the upper Great Lakes. This will result in
continued cyclonic flow/cold air advection across central IL. The
pressure gradient will be quite tight, resulting in breezy
northwest winds Tues PM through Thurs. The strongest winds are
expected on Wed. Ensemble members and forecast soundings suggest
sustained winds of 20-30 mph and gusts approaching 45 mph. With
cold air aloft resulting in steep lapse rates and ascent from the
upper low, showery precip will linger on Wed. This could be in the
form of rain or snow, with the better chance of snow being during
the morning when sfc temps are in the 30s. Freezing temperatures
continue to appear possible Tues-Thurs nights. There is a 30-50%
chance of sub- freezing temps north of I-72 Tues night, then a
60-90% area-wide on Wed and Thurs nights.
Erwin
&&
.AVIATION... (For the 06z TAFs through 06z Monday Night)
Issued at 1154 PM CDT Sun Mar 31 2024
A warm front will remain over central Illinois through most of the
period wobbling a bit north and south at times and producing
occasional showers and storms. Confidence in specific timing of
precip is low, but there appears to be a better chance at PIA/BMI
overnight with ongoing activity over Iowa and northern Illinois,
and additionally area-wide Monday afternoon and evening.
Meanwhile, MVFR ceilings are expected to overspread the terminals
over the next couple hours then deteriorate to IFR overnight. Some
improvement from the south is possible Monday afternoon but
confidence is low in reaching the terminals.
Deubelbeiss
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Mar 31, 2:09 PM CST, 11 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
309 PM CDT Sun Mar 31 2024
ILZ027>031-036>038-011100-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-
309 PM CDT Sun Mar 31 2024
This Hazardous Weather Outlook is for central Illinois.
.DAY ONE...Tonight.
Scattered thunderstorms are expected through this evening,
diminishing after midnight. A few of the storms will be capable of
producing some hail to near quarter size.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Scattered thunderstorms are expected Monday and Monday night. A few
of the storms will be capable of producing some hail to near quarter
size.
Low temperatures near freezing Thursday and Friday mornings may
cause some damage to early emerging vegetation.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed between 5 pm and 10 pm this evening.
Expected storm motion is toward the east northeast around 40 mph.
ILZ040>057-061>063-011100-
Schuyler-Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-
Scott-Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-
Shelby-Cumberland-Clark-
309 PM CDT Sun Mar 31 2024
This Hazardous Weather Outlook is for central Illinois, east
central Illinois and west central Illinois.
.DAY ONE...Tonight.
Scattered thunderstorms are expected to develop early this evening,
and may linger past midnight in east central Illinois. Some of the
storms may be severe, with large hail the main concern. However,
localized damaging wind gusts cannot be ruled out. The tornado
probability is low, but is more likely near I-72 if it were to occur.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Scattered thunderstorms are expected Monday through Tuesday. Severe
weather is possible during the afternoon and evening, with large hail
and damaging wind gusts the primary risks. However, rainfall amounts
of 1 to 2 inches Monday afternoon and evening may lead to minor urban
flooding or ponding in low spots.
Low temperatures near freezing Thursday and Friday mornings may
cause some damage to early emerging vegetation.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this evening.
Expected storm motion is toward the east northeast around 40 mph.
ILZ066>068-071>073-011100-
Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
309 PM CDT Sun Mar 31 2024
This Hazardous Weather Outlook is for southeast Illinois.
.DAY ONE...Tonight.
Scattered thunderstorms are expected to develop this evening, and
linger past midnight. A few of the storms will be capable of
producing some hail to near quarter size.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Scattered thunderstorms are expected Monday and Monday night. Severe
weather is possible during the afternoon and evening, with large
hail and damaging wind gusts, and a few tornadoes possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this evening.
Expected storm motion is toward the east northeast around 40 mph.
Geelhart
In the hours before
Local storm report, Mar 31, 8:04 PM CST, 5 hours 26 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
904 PM CDT Sun Mar 31 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0648 PM Tstm Wnd Dmg 2 E Greenview 40.08N 89.70W
03/31/2024 Menard IL Mesonet
Tree and structural damage near home east of
Greenview along with 1 inch hail.
&&Local storm report, Mar 31, 8:08 PM CST, 5 hours 22 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
908 PM CDT Sun Mar 31 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM Hail 2 SSW Forsyth 39.90N 88.97W
03/31/2024 E2.00 Inch Macon IL Public
Picture via social media; Wolf Road.
&&
BMDLocal storm report, Mar 31, 8:24 PM CST, 5 hours 6 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
924 PM CDT Sun Mar 31 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM Hail 1 SW Decatur 39.83N 88.97W
03/31/2024 M0.75 Inch Macon IL Mesonet
Dime size hail reported 1 mile SW of
Millikin University.
&&Local storm report, Mar 31, 8:43 PM CST, 4 hours 47 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Lincoln IL
943 PM CDT Sun Mar 31 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM Tstm Wnd Gst 1 W Elkhart 40.02N 89.50W
03/31/2024 E60 MPH Logan IL Emergency Mngr
Pea to marble size hail with 60 mph wind
gust.
0752 PM Hail 2 NE Decatur 39.82N 88.97W
03/31/2024 M2.50 Inch Macon IL Broadcast Media
Photo from public of tennis ball size hail.
0750 PM Hail 2 SSW Forsyth 39.90N 88.97W
03/31/2024 E2.00 Inch Macon IL Public
Picture via social media; Wolf Road.
0639 PM Hail Mason City 40.20N 89.70W
03/31/2024 M1.75 Inch Mason IL Mesonet
Golf ball size hail 3 miles SW of Mason
City.
0656 PM Hail Middletown 40.10N 89.59W
03/31/2024 M1.75 Inch Logan IL Emergency Mngr
Golf ball size hail in Middletown.
0722 PM Hail Latham 39.97N 89.16W
03/31/2024 M1.75 Inch Logan IL Emergency Mngr
0730 PM Hail Latham 39.97N 89.16W
03/31/2024 M1.75 Inch Logan IL Emergency Mngr
0740 PM Hail 2 W Warrensburg 39.94N 89.09W
03/31/2024 E1.75 Inch Macon IL Public
Report from mPING: Golf Ball (1.75 in.).
0746 PM Hail Forsyth 39.92N 88.96W
03/31/2024 E1.75 Inch Macon IL Public
Picture via social media.
0755 PM Hail Forsyth 39.93N 88.95W
03/31/2024 E1.75 Inch Macon IL Public
Report from mPING: Golf Ball (1.75 in.).
0757 PM Hail Oreana 39.93N 88.95W
03/31/2024 M1.75 Inch Macon IL Emergency Mngr
0758 PM Hail 1 NW Mount Zion 39.79N 88.88W
03/31/2024 E1.75 Inch Macon IL Public
Picture via social media.
0800 PM Hail Mount Zion 39.78N 88.87W
03/31/2024 M1.75 Inch Macon IL Mesonet
SWOP report of golf ball size hail with
photo.
0800 PM Hail Forsyth 39.93N 88.95W
03/31/2024 M1.75 Inch Macon IL Broadcast Media
Golf ball size hail for 10 minutes.
0805 PM Hail Oakley 39.82N 88.97W
03/31/2024 M1.75 Inch Macon IL Broadcast Media
0825 PM Hail 4 SW Hammond 39.77N 88.65W
03/31/2024 E1.75 Inch Moultrie IL Public
Report from mPING: Golf Ball (1.75 in.).
0722 PM Hail Mount Pulaski 40.01N 89.28W
03/31/2024 M1.50 Inch Logan IL CO-OP Observer
0750 PM Hail 1 W Decatur 39.82N 88.97W
03/31/2024 M1.50 Inch Macon IL Emergency Mngr
Ping pong size hail on west side of Decatur.
0755 PM Hail Forsyth 39.93N 88.95W
03/31/2024 M1.50 Inch Macon IL Trained Spotter
0800 PM Hail 2 ESE Decatur 39.84N 88.92W
03/31/2024 M1.50 Inch Macon IL Broadcast Media
Ping pong size hail at Decatur Zoo with
photo.
0645 PM Hail Mason City 40.20N 89.70W
03/31/2024 M1.25 Inch Mason IL Trained Spotter
Quarter to half dollar size hail 1 mile
south of Mason City.
0715 PM Hail 4 NNW Mount Pulaski 40.01N 89.28W
03/31/2024 M1.25 Inch Logan IL Public
Ping report of half dollar size hail.
0725 PM Hail 4 NW Mount Pulaski 40.06N 89.32W
03/31/2024 E1.25 Inch Logan IL Public
Report from mPING: Half Dollar (1.25 in.).
0752 PM Hail 2 W Decatur 39.84N 88.98W
03/31/2024 M1.25 Inch Macon IL Public
0803 PM Hail 1 SW Decatur Airport 39.82N 88.88W
03/31/2024 E1.25 Inch Macon IL Public
Report from mPING: Half Dollar (1.25 in.).
0812 PM Hail 2 NW Mount Zion 39.79N 88.89W
03/31/2024 E1.25 Inch Macon IL Public
Report from mPING: Half Dollar (1.25 in.).
0831 PM Hail Arthur 39.72N 88.47W
03/31/2024 M1.25 Inch Douglas IL Public
0550 PM Hail Ipava 40.35N 90.32W
03/31/2024 M1.00 Inch Fulton IL Emergency Mngr
0550 PM Hail Table Grove 40.36N 90.43W
03/31/2024 M1.00 Inch Fulton IL Broadcast Media
Lots of quarter size hail reported 2.5 miles
west of Table Grove IL.
0619 PM Hail Havana 40.30N 90.06W
03/31/2024 M1.00 Inch Mason IL Emergency Mngr
Pea to quarter size hail in Havana.
0634 PM Hail Easton 40.23N 89.84W
03/31/2024 M1.00 Inch Mason IL Emergency Mngr
0648 PM Hail 2 E Greenview 40.11N 89.71W
03/31/2024 M1.00 Inch Menard IL Mesonet
Quarter size hail with wind damage near
Greenview.
0715 PM Hail Lincoln 40.15N 89.36W
03/31/2024 M1.00 Inch Logan IL Broadcast Media
Quarter size hail on west side of Lincoln.
0720 PM Hail Mount Pulaski 40.01N 89.28W
03/31/2024 M1.00 Inch Logan IL CO-OP Observer
Quarter size hail in Mt Pulaski.
0738 PM Hail Warrensburg 39.93N 89.07W
03/31/2024 M1.00 Inch Macon IL Emergency Mngr
0750 PM Hail 2 N Decatur 39.88N 88.97W
03/31/2024 E1.00 Inch Macon IL Public
Report from mPING: Quarter (1.00 in.).
0801 PM Hail 1 NW Mount Zion 39.79N 88.88W
03/31/2024 E1.00 Inch Macon IL Public
Report from mPING: Quarter (1.00 in.).
0729 PM Hail 2 N Latham 39.99N 89.16W
03/31/2024 E0.75 Inch Logan IL Public
Report from mPING: Dime (0.75 in.).
0750 PM Hail 1 SW Decatur 39.83N 88.97W
03/31/2024 M0.75 Inch Macon IL Mesonet
Dime size hail reported 1 mile SW of
Millikin University.
0645 PM Hail Lincoln 40.15N 89.36W
03/31/2024 M0.70 Inch Logan IL Mesonet
Pea to dime size hail 2 miles west of
Lincoln.
0710 PM Hail 1 NW Lincoln 40.15N 89.37W
03/31/2024 E0.70 Inch Logan IL NWS Employee
Pea to dime size hail in Lincoln.
0718 PM Hail NWS Lincoln 40.15N 89.34W
03/31/2024 M0.70 Inch Logan IL Official NWS Obs
Pea to dime size hail since 713 pm.
0648 PM Tstm Wnd Dmg 2 E Greenview 40.08N 89.70W
03/31/2024 Menard IL Mesonet
Tree and structural damage near home east of
Greenview along with 1 inch hail.
0654 PM Tstm Wnd Dmg Middletown 40.10N 89.59W
03/31/2024 Logan IL Mesonet
Tree blown down 1 mile SW of Middletown.
Social media report.
&&Local storm report, Mar 31, 8:47 PM CST, 4 hours 43 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
947 PM CDT Sun Mar 31 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0817 PM Hail 4 SW Hammond 39.77N 88.65W
03/31/2024 E1.50 Inch Moultrie IL Public
Report from mPING: Ping Pong Ball (1.50
in.).
&&Local storm report, Mar 31, 8:51 PM CST, 4 hours 39 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
951 PM CDT Sun Mar 31 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM Hail 1 NNW Lincoln 40.16N 89.38W
03/31/2024 M0.88 Inch Logan IL NWS Employee
&&
07